Psychiatry Education Forum Academy › Forums › Forum Discussions › Xyrem and SSRI › Reply To: Xyrem and SSRI
HarvinderAdministratorMay 13, 2021 at 7:10 pm
Interesting question. I have not used Xyrem before but here are my thoughts:
- Stimulants are also the treatment of choice of narcolepsy: so you can target both narcolepsy and ADHD by using a stimulant unless your patient has severe cataplexy (where xyrem is known to be a good choice).
- The main side effect with Xyrem is excessive sedation & respiratory depression: but this side effect is mostly seen at higher doses or when combined with other sedating medications. Keep sertraline dosing for the late morning time or afternoon time to prevent any additive risk of sedation risk.
- Seizure is mentioned as a risk with abuse of Xyrem or when used with other CNS depressants: this will be my other worry with using Wellbutrin and Xyrem together.
- If this patient has a confirmed ADHD and narcolepsy diagnosis: switching Wellbutrin to stimulant will be my next choice before moving to Xyrem option.
Keep us updated on your decision and response. This will be agood learning experience for everyone.